Aa
A
A
A
Close
Addiction: Substance Abuse Community
32k Members
Avatar universal

Wanting to taper off Oxy and Percs

Hi all, I found this board by searching for tapering off Oxycontin and percocets.  I'm at my bottom.  I'm a 35 year old woman with insomnia and fibromyalgia and have been on opiates for years.  About 8 months ago my doctor realized I was running out of meds sooner than I was supposed to and started to taper me off.  I was at 40mg of oxy and 9 percocets a day.  I had gotten down to still the 40mg of oxy and 2 percs per day but still having a hard time going any lower than that and constantly counting pills and wondering if I'd make it to my next appt.  Well this last week I had a tooth abscess and was in extreme pain and I took a lot of the pills I had left.  Leaving me a week short today at my appt with him.  He almost left me as a doctor!!! I was terrified...I had already started feeling withdrawels as only had 1 perc left for today.  He had my chart and everything and was going to walk out....I feel like such a junkie and very hopeless.  If I lose him as a doctor there's such a shortage I would be screwed...plus I'm off work with his support and my insurance would probably just cut me off or something....  I finally left with a prescription for just the 40mgs of oxy and no percs.  I felt like such a beggar.  I don't know if he was just being "tough" on me but it felt awful.  I haven't been able to stop crying.  I do want to get off the pills but I'm so scared of the pain that I will be in and wd's.  I'm recently separated and have a daughter to support.  I hate the fact that I'm so dependant on them.  I don't think methadone is an option here and so I'm wondering how to slowly taper off and need support to stop that urge to take another pill.  I have to admit here to that I have been crushing them occasionally...  they are 10mg pills 1 - 4 times per day.  I feel pathetic.  I was against drugs and now I'm a junkie suburban mom who is constantly looking a bottle to make sure there's enough.  Any support/suggestions would be welcome.  thanks.
4 Responses
Avatar universal
also any thoughts on if it would be better to go cold turkey? here I am an hour later and still feel horrified from my appointment today...  again appreciate any support and suggestions.. thanks
Avatar universal
About your appointment: First I've been there. The humiliation is terrible. You hardly recognize yourself. And also feel so angry about it all.

I am not really clear from your post if you want to stop both drugs? What was the doctor's plan for tapering you? And what is the plan for pain management?

If you want to get off of both it certainly can be done. And you can do it. There is lots of support around. This site is full of wonderful people who know what you are going through because they have been there too. No need to be embarrassed.

Some people have found that their pain is actually better after they stop the drugs. Also I have heard there are new treatments for fibermyalgia.  Do the opiates actually help the pain?

To create a taper plan for the drugs you are on is really up to you. since you are getting your prescriptions from your doctor I would enlist his help. I think if you come to the decision to stop you should talk about that bad appointment with him and your decision to get off the drugs. Ask for his help is setting up a plan. you can say that that appointment made you see how out of control the drug use had become.

Some people find it very difficult to taper because it takes a lot of discipline. Sometimes you can get someone to hold your pills for you and just give you a daily supply.

Going cold turkey is also a possibility. The withdrawal is more intense but doable. But get your support system in place before you start. Use this site, and possibly see a drug counselor or drug support group or/and NA/AA. Usually the front part of the phone book has numbers for services that deal with addiction. Use everything that is available.

Withdrawal is like a severe case of the flu. The 3rd or 4th day is the worst and then for the next 10 days you begin to feel better. Most people feel pretty normal in 10 days. The symptoms can include: stomach cramps, chills, sweats, vomiting, diarrhea, insomnia, muscle aches, anxiety, and a crawling restlessness in your legs especially at night. Not pleasant but nothing to be frightened by because in your life you have experienced all of these things before. It is the fear that is the problem and it is hard to tell someone that there really is noting to fear about stopping. What you need to fear is continuing using drugs.

Remember you are not alone in this. Take a deep breath and post back about what you have decided. There are people here to help. You can do this!

  
Avatar universal
Thanks so much for your reply....you have no idea how much it helped.  Yes my plan is to stop both drugs.  I think he was fine with tapering me at first but then once I got stuck at oxy 40mgs and 2 percs AND the fact that I ran out a week early...he'd had enough.  He is such a good doctor and I almost felt like I was gonna block the door as he walked out...  I think he may have thought I lied about the dentist as in the last 3 months it has happened twice...I can understand he'd think I was lying but I was almost ready to have him call the dentist.  I'm so panicked that he's still kinda given up on me and now that my reports to insurance are gonna say addict instead of fibro and insomnia.  I think it was the wake up call I needed though.  I called my mother right after the appt because she's always hated pills and layed it out for her.  She also told me that if I did have to go to rehab that she'd move in and take care of my daughter for the time I was gone.  However, I'd prefer to do it at home as my daughter is already suffering from anxiousness with my recent separation.  

You asked if the opiates helped the pain....it's hard to say because now I think I just think they help?? if I've come down from 40mgs oxy and 9-12 percs per day and the pain is there but has not gotten worse then perhaps they are doing nothing now?  Also I know I looked forward to the feeling of "no care" so I know i'm addicted.  

I know one day I will probably thank the doctor and hope that he hasn't given up on me or my case all together...   I just wanted to get the heck outta there today and want to show him that I can do it.  
Avatar universal
hi
how are you today? I sort of feel like I made a breakthrough - by using a sleep aid - but 7 hours of sleep really helped. I have heartburn which is new, but I'm eating now. I tapered really fast, like three days 240 mg to 0 then a few T3 to ease the awful awful wd. Now, I seem ok. Not super great run a marathon - or walk up too many stairs, but I put my kids to bed this morning and worked all day. I have a few t3 in my pocket in case I feel woozy when I go to my work tonight then pick up the kids, but so far, no need. How is it going with you? I do think I turned the corner, it was HELL day 1,2,3 but ok now. hang in there.
Have an Answer?
Top Addiction Answerers
495284 tn?1333897642
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.